Written by: Heather Helmendach, Legal Assistant
Law Offices of Thomas J. Lamb, P.A.
What are Gadolinium-Based Contrast Agents (GBCAs)?
GBCAs are substances that are injected into patients during Magnetic Resonance Imaging (MRI) or Magnetic Resonance Angiography (MRA) in order to produce clearer radiology images.
Here is a list of GBCAs that are currently approved by the FDA:
These substances contain gadolinium, a toxic synthetic heavy metal, which is bonded to a linear or macrocyclic compound in order to reduce toxicity.
While the bonding compounds are designed to help usher gadolinium out of the body, sometimes the bonds break and gadolinium is left behind in the bones, brain, and various tissues within the body.
What can happen when Gadolinium remains in the body?
Several conditions can occur as a result of gadolinium retention:
- Nephrogenic systemic fibrosis (NSF)
- Gadolinium storage condition
- Gadolinium deposition disease
NSF occurs in patients with renal insufficiency. In these patients, gadolinium cannot be removed from the body adequately as a result of decreased kidney function. As a result, thickening and darkening of the skin, shortening of the muscles and tendons, and other symptoms can occur. This condition can potentially be fatal.
Strictly Confidential, No Obligation.
Gadolinium storage condition is the excess of gadolinium in patients with normal renal function.
Gadolinium deposition disease occurs when a patient has an excess of gadolinium in their system, but they have normal or adequate renal function. Symptoms of this condition can manifest anywhere from a few hours to several weeks after the GBCA injection was administered, and are as follows:
- Persistent headache
- Severe pain in the bones, joints, arms, and legs
- Sensation of sharp pins and needles, cutting, or burning
- Cognitive impairment
- Clouded mentation (“brain fog”)
- Nausea / vomiting
- Thickening of soft-tissue, tendons, and ligaments
- Tightness in the hands and feet
What actions are being taken?
Regulatory agencies here and abroad have taken steps to warn patients about the potential for gadolinium retention as a result of GBCA use.
In my next article, I will further discuss the specific regulatory actions that have occurred over the years. I will also discuss the current status of this situation in the U.S. as well as in Europe.
Rest assured that we will continue to monitor the medical literature concerning the risk of NSF and gadolinium deposition disease as a result of GBCA use during MRI and MRA procedures, and report on any significant developments.
Drug Injury Watch: Side Effects News & Reports
Drug Injury Law: Medical & Legal Information